HIV RNA Assay and PEP
Jun 25, 2008
Doctor Bob, About two weeks ago I went to a Bangkok Hospital to start PEP from what I thought was a high risk exposure to a female sex worker here in Thailand. It was protected vaginal intercourse (with exposure to blood) and unprotected oral. Under the advice of the ER doctor, I went back and got her tested (ELISA & HIV RNA assay) She was negative for the ELISA. And one week later I found out she was negative for the NAT test, at least she says so after doctors appt. I stopped the PEP meds (combivir and sustiva) last night and I feel a helluva lot better this morning. Was this move indeed a wise one or should have I completed the regimen? I know false positives are relatively high with similiar tests like the PCR DNA assay, but I was unable to find much research on false negatives.
Also, I had even more crazy vivid dreams last night even though I didn't take the Sustiva. Are the side effects of the medication likely to persist in the long term?
Thanks for your help. You are truely amazing for helping everyone here with HIV treatment/prevention.
PS. Go Obama
Response from Dr. Frascino
Yes, I absolutely agree: PEP is not warranted. (See below.)
PCR technology has much more difficulty with false-positives than with false-negatives; however, please note PCR is not recommended for routine HIV screening for a variety of reasons.
Regarding your vivid dreams, Sustiva has a relatively long half-life. The side effects will fade over the next few days.
Considering Stopping PEP Jun 25, 2008
I recently started taking AZT and Stocrin as a PEP regimen because of a risky encounter with a Thai prostitute (protected vaginal, unprotected deep oral). The meds have caused a ton of problems for me: tingling hands, extreme fatigue, slight headaches, constant dizziness, and rash. In an effort to curb my depression/anxiety, I ended up traveling back to find the sex worker and took her to the hospital to get her tested. She tested negative for the ELISA, and we are still waiting on the results of the NAT testing. The doc said that it would detect if she had HIV starting from 7 days ago. Is this true? I know false positives are relatively high with this type of testing, but how about false negatives? Those results won't come for another week, but if they are negative do you think it is safe to discontinue PEP treatment? I am so grateful for your diligence in responding to people (like me) on this forum. I have read much here and have the utmost respect for your expertise. Thank you.
Response from Dr. Frascino
The HIV-acquisition risk from protected vaginal sex and unprotected insertive oral sex would be extremely low, assuming the latex condom was used properly and did not fail. Most HIV experts would not encourage PEP for such a minimal risk. Your partner tested ELISA negative. Consequently, your risk was significantly decreased even further. Your only theoretical exposure would be limited to the remote possibility that your partner was still in her window period. In other words, she was HIV infected, but had yet to develop detectable levels of anti-HIV antibody in her blood. NAT testing can detect HIV infection earlier than antibody tests; however, it is not recommended for routine HIV screening, due to the rate of false-positives. The "7 day" window statistic has not been verified. Taken together, yes, I would advise you can discontinue PEP and follow up with a three-month HIV-antibody test.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.